We usually blame ACs, the wind, and low temperatures on giving us colds. Some people even think that it’s impossible to catch a common cold more than once in one season. Some of us are also sure that we should take antibiotics to prevent a cold from turning into the flu. After you read this article, you won’t believe these and other facts related to the common cold.
The Elite Indian has collected the 10 most common myths about the common cold and flu that we should forget about.
Myth #10: A cold can turn into the flu.
A cold and the flu are caused by different viruses, so one disease can’t turn into the other. People usually confuse early signs of these ailments. Here are some features to help tell these diseases apart:
- A cold begins gradually with a sore throat, a headache, a fever, and a runny nose. A person feels that they’re getting a cold within 3-5 days. The flu is accompanied by a fever, headache, muscle aches and soreness that come on quickly.
- If you have a cold, your body temperature doesn’t usually rise (and if it does, it rises only a bit). If you have the flu, your temperature rises to 100°F and higher.
- You don’t sneeze much during the flu, that’s a symptom of a cold.
Myth #9: You can treat a cold with antibiotics.
Antibiotics can’t defeat a virus as their structure differs from a bacterial illness. What’s more, is antibiotics can actually make things worse: cold symptoms won’t go away and the virus will continue spreading.
It’s also prohibited to take antibiotics “just in case.” The result will be the opposite: you’ll make your immune system weaker and create a good environment for the virus to thrive in. Over time, the medicine becomes less effective because when bacteria come into contact with antibiotics, they may change in order to survive.
Myth #8: You may not treat a cold.
As a rule, cold symptoms last for 3 days. But if you just wait and don’t treat your cold, you can get complications or experience nasty symptoms for more 20-30 days. Warning: you should call an ambulance if you experience a shortness of breath or it’s difficult to breathe.
Myth #7: You shouldn’t take sick leave if you get a cold.
Many people usually continue working if they feel unwell. There’s also a belief that if you don’t let yourself relax, your cold will go away faster. In fact, the recovery process will be slower. It’s better to stay at home for 1-2 days and then get back to work. Here’s one more reason to stay home: you’re contagious for the first few days of your cold and you can infect other people.
Myth #6: You should always stay in bed.
If you have a cold and stay in bed all day, you may get bronchitis or pneumonia. What’s more is your blood circulation decreases. Of course, you shouldn’t go to the gym as soon as you feel a bit better, but some activity won’t do any harm.
Myth #5: Cold air can cause colds.
You can catch a cold only if you come into contact with a virus, no matter whether you’re wearing a hat or not. There’s no reason to blame the wind, an AC, and so on. If you think that you’ve gotten sick after flying (because of low temperatures), it’s not true. What actually happens is dry air dries out the mucous membrane and it’s difficult for the body to protect itself from viruses.
Myth #4: If you go outside with wet hair, you’ll catch a cold.
Our wet hair, as well as the wind or rain, can’t cause a cold or the flu. There are 3 ways to catch a virus: Don’t forget that viruses are rather strong and viable. They survive:
- on indoor surfaces for more than 7 days
- on clothes, upholstery, or paper for about 12 hours
- on hands for a few minutes or for an hour (depending on the type of virus it is)
- on door handles for 6 hours
Of course, it’s not recommended to go outside with wet hair since cold weather weakens your immune system and makes you more vulnerable to viruses.
Myth #3: You can catch a cold just once a season.
Here’s the good news: it’s actually highly unlikely to catch the same cold twice. Colds are caused by viruses, and when your immune system fights one off, it builds up antibodies to it. But there are more than 200 types of viruses that cause colds, so there’s still a chance you can get sick twice.
Myth #2: A cold can be cured in 1 day.
There are people who think that if you take many different pills, you’ll get well in 1 day. But this is a dangerous myth. The body needs time to recover and if you take drugs that only relieve symptoms, they affect the heart and the consequences can be really dangerous. You should also be careful with paracetamol-containing medications: an excess dose may lead to liver failure.
Myth #1: You should get rid of all symptoms before you get back to your normal life.
A post-viral cough and runny nose can last up to 4 weeks so there’s no need to wait until all symptoms go away. If you feel well, you may get back to your normal life.
Did you believe any of these myths? Tell us about it in the comments!